Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Huntsville, AL

January 7, 201411 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 7, 2014, 2:20 PM CST for 11 counties in Alabama. It took effect at Jan 8, 2014, 12:00 PM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2014, 2:20 PM CST (20:20 UTC)
In effect from
Jan 8, 2014, 12:00 PM CST
Expired
Jan 8, 2014, 3:56 AM CST
In force
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WWUS84 KHUN 072020
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CST TUE JAN 7 2014

ALZ001>010-016-081200-
/O.NEW.KHUN.FW.W.0001.140108T1800Z-140108T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
220 PM CST TUE JAN 7 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST WEDNESDAY FOR
LOW HUMIDITY FOR ALL OF NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 5 PM CST WEDNESDAY. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...NOON TO 5 PM CST WEDNESDAY.

* RELATIVE HUMIDITY...LOWERING TO AROUND 20 TO 25 PERCENT ON
  WEDNESDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

TT
1 follow-up statement
771 
WWUS84 KHUN 080956
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
356 AM CST WED JAN 8 2014

ALZ001>010-016-081100-
/O.CAN.KHUN.FW.W.0001.140108T1800Z-140108T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
356 AM CST WED JAN 8 2014

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY ACROSS NORTHERN
ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

THE RETURN OF SOUTHERLY WINDS AND NEW MODEL OUTPUT HAS TRENDED WITH
HIGHER RELATIVE HUMIDITY VALUES THIS AFTERNOON ACROSS NORTHERN
ALABAMA. GIVEN THIS TREND...WE HAVE OPTED TO CANCEL THE RED FLAG
WARNING THAT WAS IN EFFECT FOR ALL OF NORTHERN ALABAMA THIS
AFTERNOON.

$$

RSB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 7, 1:57 PM CST, 23 minutes earlier.

Area forecast discussion, Jan 7, 1:57 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CST TUE JAN 7 2014

.DISCUSSION...
WILL GO WITH A BLEND OF NAM/GFS/ECMWF FOR THIS FCST PACKAGE.

TEMPS ARND THE CWA WERE ARND 20 WITH DEWPOINTS APPROACHING ZERO.
WINDS WERE GENERALLY LIGHT WITH WIND CHILLS IN THE MID TO UPPER
TEENS. AT THE SFC A LARGE ARCTIC HIGH WAS CENTERED OVER THE SERN US.
MAINLY ZONAL FLOW IN THE MID LAYERS OF THE ATMOSPHERE WAS OVER THE
TN VALLEY.

TONIGHT AND WEDNESDAY...MODELS WERE KEEPING THIS PERIOD DRY ALONG
WITH A WARMING TREND AS THE ARCTIC HIGH MOVES EAST OF THE CWA. ALSO
MODEL SOUNDINGS/TIME SECTIONS WERE SHOWING VERY LIMITED MOISTURE.

THURSDAY...A VERY WEAK DISTURBANCE MAY KICK OFF SOME LIGHT RAIN
ESPECIALLY THURSDAY NIGHT. HOWEVER WOULD NOT BE SURPRISED IF MOST
LOCATIONS WILL REMAIN DRY.

FRIDAY...A STRONGER UPPER TROF IS PROGGED TO EFFECT THE TN VALLEY BY
FRIDAY WITH A BETTER CHC OF RAIN BY...ESPECIALLY BY FRIDAY NIGHT. SINCE
INSTABILITIES LOOK VERY WEAK...ALONG WITH A FAIRLY STRONG CAP...WILL
NOT MENTION THUNDER ATTM.

SATURDAY/SUNDAY...NOT REAL CONFIDENT WITH THIS TIMEFRAME. ECMWF AND
GFS BOTH SHOWS A CDFNT PUSHING ACROSS THE CWA BY SATURDAY EVENING.
THE CHC OF PCPN SHOULD END MAINLY BEGINNING LATE SATURDAY NIGHT AND
INTO SUNDAY MRNG. HOWEVER GFS BRINGS A SFC WAVE/UPPER SHORT WAVE
ACROSS THE CWA BY SUNDAY AFTN/NIGHT WITH MORE PCPN...WHILE THE ECMWF
KEEPS THIS PERIOD DRY. AGAIN INSTABILITIES LOOKS WEAK BUT WILL
MENTION A SLIGHT CHC OF THUNDER ON SATURDAY MRNG/AFTN DUE TO TEMPS IN
THE MID 60S/DEWPOINTS MAYBE REACHING THE MID 50S AND ANY DAYTIME
HEATING. NO SVR WX IS EXPECTED ATTM AND ALL PCPN WILL BE LIQUID.

MONDAY/TUESDAY...FOR NOW WILL LEAN MORE WITH THE GFS AND KEEP THIS
PERIOD DRY. ECMWF HINTS AT MORE RAIN AS ANOTHER UPPER TROF/CDFNT
IS PROGGED TO EFFECT THE CWA ON TUESDAY.

07

&&

.AVIATION...
/ISSUED 1130 AM CST TUE JAN 7 2014/
FOR 18Z TAFS...VFR CONDITIONS WILL CONTINUE AT BOTH HSV AND MSL
THROUGHOUT THE FORECAST PERIOD.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    14  40  25  50 /   0   0  10  10
SHOALS        15  41  26  51 /   0   0  10  10
VINEMONT      13  38  25  49 /   0   0  10  10
FAYETTEVILLE  12  38  23  48 /   0   0  10  10
ALBERTVILLE   16  40  26  49 /   0   0  10  10
FORT PAYNE    11  39  24  48 /   0   0  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 7, 1:01 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CST TUE JAN 7 2014

ALZ001>010-016-TNZ076-096-097-081100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WEATHER CONDITIONS WILL CHANGE RAPIDLY BY THE END OF THE WEEK AS A
WARMER AND MORE UNSTABLE AIRMASS RETURNS TO THE AREA AHEAD OF ANOTHER
COLD FRONT. THERE IS CHANCE OF THUNDERSTORMS FOR ALL AREAS BY
SATURDAY BEFORE THE COLD FRONT PUSHES EASTWARD. BRIEF HEAVY RAINFALL
AND GUSTY WINDS WILL BE THE MAIN THREATS WITH THE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.